Treatments and drugs

By Mayo Clinic Staff

There's no cure for the common cold. Antibiotics are of no use against cold viruses. Over-the-counter (OTC) cold preparations won't cure a common cold or make it go away any sooner, and most have side effects. Here's a look at the pros and cons of some common cold remedies.

  • Pain relievers. For fever, sore throat and headache, many people turn to acetaminophen (Tylenol, others) or other mild pain relievers. Keep in mind that acetaminophen can cause liver damage, especially if taken frequently or in larger than recommended doses. Don't give acetaminophen to children under 3 months of age, and be especially careful when giving acetaminophen to older babies and children because the dosing guidelines can be confusing. For instance, the infant-drop formulation is much more concentrated than the syrup commonly used in older children. Use caution when giving aspirin to children or teenagers. Though aspirin is approved for use in children older than age 2, children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin. This is because aspirin has been linked to Reye's syndrome, a rare but potentially life-threatening condition, in such children.
  • Decongestant nasal sprays. Adults shouldn't use decongestant drops or sprays for more than a few days because prolonged use can cause chronic rebound inflammation of mucous membranes. And children shouldn't use decongestant drops or sprays at all. There's little evidence that they work in young children, and they may cause side effects.
  • Cough syrups. The Food and Drug Administration (FDA) and the American Academy of Pediatrics strongly recommend against giving OTC cough and cold medicines to children younger than age 2. Over-the-counter cough and cold medicines don't effectively treat the underlying cause of a child's cold, and won't cure a child's cold or make it go away any sooner. These medications also have potential side effects, including rapid heart rate and convulsions.

    FDA experts are studying the safety of cough and cold medicines for children older than age 2. In the meantime, remember that cough and cold medicines won't make a cold go away any sooner — and side effects are still possible. If you give cough or cold medicines to an older child, carefully follow the label directions. Don't give your child two medicines with the same active ingredient, such as an antihistamine, decongestant or pain reliever. Too much of a single ingredient could lead to an accidental overdose.

Apr. 17, 2013

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.